Nephrotoxicity is an inherent adverse effect of certain anticancer drugs. Renal dysfunction can be categorised as prerenal uraemia, intrinsic damage or postrenal uraemia according to the underlying pathophysiological process. Renal hypoperfusion promulgates prerenal uraemia. Intrinsic renal damage results from prolonged hypoperfusion, exposure to exogenous or endogenous nephrotoxins, renotubular precipitation of xenobiotics or endogenous compounds, renovascular obstruction, glomerular disease, renal microvascular damage or disease, and tubulointerstitial damage or disease. Postrenal uraemia is a consequence of clinically significant urinary tract obstruction. Clinical signs of nephrotoxicity and methods used to assess renal function are discussed. Mechanisms of chemotherapy-induced renal dysfunction generally include damage to vasculature or structures of the kidneys, haemolytic uraemic syndrome and prerenal perfusion deficits. Patients with cancer are frequently at risk of renal impairment secondary to disease-related and iatrogenic causes. This article reviews the incidence, presentation, prevention and management of anticancer drug-induced renal dysfunction. Dose-related nephrotoxicity subsequent to administration of certain chloroethylnitrosourea compounds (carmustine, semustine and streptozocin) is commonly heralded by increased serum creatinine levels, uraemia and proteinuria. Additional signs of streptozocin-induced nephrotoxicity include hypophosphataemia, hypokalaemia, hypouricaemia, renal tubular acidosis, glucosuria, aceturia and aminoaciduria. Cisplatin and carboplatin cause dose-related renal dysfunction. In addition to increased serum creatinine levels and uraemia, electrolyte abnormalities, such as hypomagnesaemia and hypokalaemia, are commonly reported adverse effects. Rarely, cisplatin has been implicated as the underlying cause of haemolytic uraemic syndrome. Pharmaceutical antidotes to cisplatin-induced nephrotoxicity include amifostine, sodium thiosulfate and diethyldithiocarbamate. Dose- and age-related proximal tubular damage is an adverse effect of ifosfamide. In addition to renal wasting of electrolytes, glucose and amino acids, Fanconi syndrome, rickets and osteomalacia have occurred with ifosfamide treatment. High dose azacitidine causes renal dysfunction manifested by tubular acidosis, polyuria and increased urinary excretion of electrolytes, glucose and amino acids. Haemolytic uraemia is a rare adverse effect of gemcitabine. Methotrexate can cause increased serum creatinine levels, uraemia and haematuria. Acute renal failure is reported following administration of high dose methotrexate. Urinary alkalisation and hydration confer protection against methotrexate-induced renal dysfunction. Dose-related nephrotoxicity, including acute renal failure, are reported subsequent to treatment with pentostatin and diaziquone. Acute renal failure is a rare adverse effect of treatment with interferon-alpha. Haemolytic uraemic syndrome occurs with mitomycin administration. A mortality rate of 50 to 100% is reported in patients developing mitomycin-induced haemolytic uraemic syndrome. Capillary leak syndrome occurring with aldesleukin therapy can cause renal dysfunction. Infusion-related hypotension during infusion of high dose carmustine can precipitate renal dysfunction.